Pennsylvania, 2005Damaging Wind in Pennsylvania, May 23, 2005
May 23, 2005 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 1:00 PM EST, 1 hour earlier.
Area forecast discussion, May 23, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT MON MAY 23 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
UPPER LOW MOVING SLOWLY FROM EASTERN PENNSYLVANIA INTO WESTERN
PENNSYLVANIA OVER THE NEXT 24 HOURS WILL KEEP CLOUDY SKIES AND WELL
BELOW TEMPS ACROSS THE DISTRICT TONIGHT AND TUESDAY. RAIN SHOWERS
WILL PERSIST THROUGHOUT THE PERIOD ALONG WITH A RISK OF SCATTERED
THUNDERSTORMS UNTIL MIDNIGHT. SOME OF THE STORMS MAY PRODUCE SMALL
HAIL AND LOCALLY HEAVY DOWNPOURS.
&&
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
CLOSED UPPER LOW NEAR DELMARVA TUESDAY EVENING FORECAST TO TRACK
EVER SO SLOWLY ALONG NEW ENGLAND COAST THROUGH FRIDAY MORNING.
WILL KEEP MENTION OF CHANCE POPS FOR SHOWERS TUESDAY EVENING...THEN
CLOUDS SHOULD GRADUALLY DECREASE LATER TUESDAY NIGHT AND WEDNESDAY
AS EAST COAST SYSTEM PULLS FURTHER AWAY FROM OUR REGION.
SURFACE RIDGE WILL BRIEFLY BRING DRY CONDITIONS WEDNESDAY AND
WEDNESDAY NIGHT.
NEXT CLOSED LOW WILL TAKE A MORE NORTHERLY TRACK ACROSS GREAT LAKES
AND SWING ANOTHER FRONT THROUGH REGION LATE THURSDAY. MOISTURE
ASSOCIATED WITH THIS NEXT SYSTEM WILL KEEP A CHANCE OF SHOWERS
ACROSS AREA THROUGH THE WEEKEND. FOR NOW...MEMORIAL DAY LOOKS DRY AS
MOISTURE PULLS AWAY AND SURFACE HIGH BUILDS IN.
&&
.AVIATION...
UPPER LOW OVER EASTERN PENNSYLVANIA WILL MOVE SLOWLY WEST THROUGH
THE NEXT 24 HOURS KEEPING MVFR TO IFR CEILINGS ACROSS THE FORECAST
AREA FOR TONIGHT AND TUESDAY. PERIODS OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT AS SHORT WAVE ROTATES
ACROSS WESTERN PA AROUND THE UPPER LOW. THUNDERSTORM ACTIVITY WILL
DIMINISH AFTER MIDNIGHT BUT SHOWERS WILL PERSIST THROUGH TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 23, 4:28 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 AM EDT MON MAY 23 2005
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-240928-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
528 AM EDT MON MAY 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 9:16 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1016 AM EDT MON MAY 23 2005
WVZ003-004-231511-
MARSHALL WV-OHIO WV-
1016 AM EDT MON MAY 23 2005
...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE COUNTY...
THUNDERSTORMS WITH SMALL HAIL WILL MOVE ACROSS OHIO COUNTY AND
NORTHERN MARSHALL COUNTY IN WEST VIRGINIA UNTIL 1045 AM. THESE STORMS
WILL ALSO BRING SOME BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 30 MPH.
Special weather statement, May 23, 9:21 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1021 AM EDT MON MAY 23 2005
PAZ029-031-231517-
GREENE PA-WASHINGTON PA-
1021 AM EDT MON MAY 23 2005
...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS THE COUNTY...
THUNDERSTORMS WITH SMALL HAIL WILL MOVE PUSH ACROSS GREENE AND
SOUTHERN WASHINGTON COUNTIES IN SOUTHWEST PENNSYLVANIA UNTIL 11 AM.
THESE STORMS WILL ALSO BRING SOME BRIEF HEAVY DOWNPOURS AND WIND
GUSTS TO 30 MPH.
Special weather statement, May 23, 12:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT MON MAY 23 2005
PAZ032-231745-
FAYETTE PA-
116 PM EDT MON MAY 23 2005
...THUNDERSTORMS WITH HAIL IN EASTERN FAYETTE COUNTY...
THUNDERSTORMS WITH SMALL HAIL WILL MOVE ACROSS EASTERN FAYETTE COUNTY
UNTIL 145 PM. THE STORMS WILL ALSO BE ACCOMPANIED BY BRIEF HEAVY
DOWNPOURS AND SOME WIND GUSTS TO 30 MPH.
Special weather statement, May 23, 1:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT MON MAY 23 2005
OHZ041-231905-
COLUMBIANA OH-
209 PM EDT MON MAY 23 2005
...THUNDERSTORMS MOVING ACROSS COLUMBIANA COUNTY...
THUNDERSTORMS WILL MOVE ACROSS COLUMBIANA COUNTY IN EASTERN OHIO
UNTIL 3 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY SMALL HAIL,
LOCALLY HEAVY DOWNPOURS, DANGEROUS LIGHTNING, AND SOME WIND GUSTS TO
30 MPH. IF THREATENING WEATHER APPROACHES MOVE TO A SAFE PLACE
IMMEDIATELY.
Thunderstorm Wind, Westmoreland
- When
- May 23, 2:00 PM EST
- Where
- Westmoreland County, 5 mi WSW of Jeanette
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.300, -79.700
A microburst, with winds of 70 mph (61 kt), struck North Huntingdon Twp, west southwest of Jeannette. The path of damage was one quarter mile long and 200 yards wide. One house lost a portion of its roof. Several houses had siding blown off. Several trees were toppled or snapped off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Mexico, May 23 to 31, 20051 death · $30,000 · 2 events
- Storm Surge and High Wind in Maine, May 23, 2005$1.2 million · 52 kt wind · 4 events
- Hail and Damaging Wind in Ohio, May 23, 2005$150,000 · 0.75 in hail · 2 events
- Hail in Nebraska, May 23, 2005$49,000 · 1.75 in hail · 10 events
- Dust Storm in Indiana, May 23, 20051 injured · $50,000 · 1 event
- Flood and Lightning Strike in U.S. Virgin Islands, May 23, 2005$60,000 · 2 events
- Flood in Utah, May 23 to 30, 2005$50,000 · 1 event
- Tornado and Hail in Virginia, May 23, 2005$23,000 · F0 · 17 events
- Damaging Winds in Kansas, May 23 to 24, 200570 kt wind · 32 events
- Damaging Wind in Pennsylvania, May 23, 2005$30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, May 23, 2005$15,000 · 70 kt wind · 14 events
- Hail in Colorado, May 23, 20052.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446348.